12 January 2011
Propecia causing erectile and ejaculatory dysfunction in some men
by George Atkinson
Propecia, a hair loss drug, can cause loss of libido, erectile dysfunction, ejaculatory dysfunction and depression in some men, say researchers from Boston University (BU) School of Medicine.
The researchers, writing in the Journal of Sexual Medicine, suggest that physicians exercise "extreme caution" when prescribing Propecia or other drugs from the 5a-reductase inhibitors (5a-RIs) family of pharmaceuticals (including finasteride and dutasteride). Finasteride had been previously approved for treatment of lower urinary tract symptoms due to benign prostatic hyperplasia (BPH - enlarged prostate).
According to the researchers, the adverse side effects of 5a-RIs on sexual function, libido and the impact on the overall health have received minimal attention. However, in some patients, these side effects are persistent with regard to sexual function and with an emotional toll including decreased quality of life.
"The potential widespread use of 5a-RIs for treatment of BPH, prostate cancer and male pattern hair loss may produce undesirable adverse side effects on overall health and in particular, vascular health and sexual function in a subgroup of susceptible patients, " said lead author Abdulmaged M. Traish, a professor of urology at BU.
"Furthermore, treatment of hair loss, a benign condition with 5a-RIs may produce persistent side effects in a number of young patients."
Perhaps most worryingly, the adverse effects are persistent and patients do not recover well after discontinuation from drug use. The researchers believe additional clinical and preclinical studies are warranted to determine the reason for why some of these adverse effects persist in some men.
Propecia Can Scramble Prostate Cancer Test
Testosterone And Baldness
Dealing With An Enlarged Prostate
Source: Boston University Medical Center